Forum Replies Created

Viewing 5 posts - 46 through 50 (of 50 total)

Medical Experts

  • Author
  • Post

    • Gareth Parry

      Keymaster

    • #2579

      You have some features that suggest a possible diagnosis of multifocal motor neuropathy (MMN), sometimes referred to as Parry’s syndrome. You have a pure motor disorder that began in the hands and you deteriorated during treatment with steroids (prednisone). However, the symmetry of involvement and the more recent involvement of the legs would be unusual and are more in keeping with a motor-predominant variant of CIDP. Motor predominant CIDP can also deteriorate during steroid treatment. Both CIDP and MMN improve with IVIg. Regardless of the correct diagnosis I would definitely not continue with steroids. They are more convenient and a lot less expensive than IVIg but the fact that they caused deterioration once already makes it highly likely that they will do so again.
      This advice is given based solely on the information provided through this website. Consultation with your neurologist is essential to to follow up on this advice.


    • Gareth Parry

      Keymaster

    • #2522

      Unfortunately fatigue and pain can be long term sequelae of GBS. In one study more than 80% of patients had residual fatigue even years later.. There is no simple solution. There are a number of medications for pain management but they all can make the fatigue worse. Daily light exercise, starting with just a few minutes walking or biking and slowly increasing can reduce the impact of the fatigue. It is important to have your doctor check for other causes of fatigue such as anemia and low thyroid hormone. Sleep disturbance from sleep apnoea can also cause fatigue.


    • Gareth Parry

      Keymaster

    • #2516

      The numbness in your feet is a very common problem in people who have had GBS and it will improve. It is possible that some minimal numbness will persist permanently. Unfortunately. there is nothing that can be done about it. Not sure about the tight feeling in the pelvis. If abdominal and pelvic muscles were weak during your GBS this could just be the nerves recovering. If so, that too will improve. A medication like gabapentin may reduce the symptom but it has the down side that it could make you sleepy and dizzy so that risk has to be weighed against the possible benefit. You could talk to your GP about possibly trying gabapentin.


    • Gareth Parry

      Keymaster

    • #2513

      It is extremely difficult to comment on a treatment plan when one has not seen and examined the individual patient. Furthermore, there is not a universal consensus on how to treat CIDP. Steroids, such as prednisone, IVIg and plasma exchange have all been proven to be of benefit but there are disagreements are about the best way to administer them. If steroids are used, the most common strategy is to use them daily at a starting dose somewhere between 50 and 100 mg. Many neurologists combine that with azathioprine because there are many side effects of long term steroids and they believe that azathioprine enables them to reduce the steroid dose more quickly but the evidence to support that is not good. So, I can say that your treatment plan is not completely out of line with what is commonly used. However, I am concerned that your strength is continuing to decline which is of concern regardless of what treatment or regimen is used. It is still early; you have been on treatment for only 4 weeks, but if the decline in strength continues you should try to get an earlier appointment with your neurologist to see whether a different approach is justified. That could mean a higher dose of daily steroids, a much higher dose of pulsed (i.e., once a week) steroids or a switch to IVIg.

Viewing 5 posts - 46 through 50 (of 50 total)